Maryland, 2021

Damaging Wind in Maryland, May 5, 2021

May 5, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 2:59 PM EST, 19 minutes earlier.

Area forecast discussion, May 5, 2:59 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
359 PM EDT Wed May 5 2021

.SYNOPSIS...
A cold front crosses the area this evening into tonight. High
pressure builds into and across the region late tonight into
Thursday afternoon. An area of low pressure brings increased
clouds and scattered showers Friday into Friday night. Dry
weather returns for Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 355 PM EDT Wednesday...

Late this aftn, low pressure was centered just ESE of Long
Island NY, with a cold front extending SW through nrn DE, nrn
and wrn VA. Latest radar showed an area of sctd showers and
tstms tracking ESE toward the VA nrn neck and the Lower MD ern
shore. Otherwise, the sky was partly to mostly sunny with temps
in the lower to mid 80s.

The latest reflectivity CAMs indicate that this activity will
push across the VA nrn neck, and the Lower MD ern shore from
late this aftn (3-4 pm) until 6 or 7 pm this evening, with
isolated to sctd activity moving through SE VA and NE NC from
about 5 pm to 9 pm. SPC has maintained a Marginal Risk for most
of the CWA, highlighting the potential for a few strong to
severe storms. The main threats will be damaging wind gusts
and marginally severe hail.

The cold front pushes offshore tonight, with clearing into Thu
morning. Lingering PoPs along the SE coast to around 1 or 2 am,
then dry weather thereafter. Clearing/turning cooler and drier.
Lows will range from the mid 40s to the mid 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 355 PM EDT Wednesday...

High pressure will build over the area then offshore for Thu
into Thu evening. Mostly sunny and pleasant with high temps
ranging from the mid 60s to near 70. The high will slide out to
sea Thu night, and a trough of low pressure will approach from
the west. Becoming partly to mostly cloudy with isolated showers
possible over SW or srn areas twd Fri morning. Lows will range
from the mid 40s to lower 50s.

Fri into Fri night, the combination of the trough of low
pressure sliding through the region and weak sfc low pressure
moving off the NC coast, will result in a mostly cloudy sky with
a 50-70% of showers across the area. Highs will mainly be in the
lower to mid 60s on Fri, with lows Fri night ranging through the
40s to around 50, with the sky becoming mostly clear or partly
cloudy Fri night into Sat morning. Weak sfc high pressure will
build into the region for Sat, resulting in a mostly sunny sky
and high temps ranging from the mid 60s to near 70.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 355 PM EDT Wednesday...

High pres moves offshore to begin the period on Sunday, as sfc
low slides across the mid-south toward the OH Vly. Moisture
increases ahead of the associated warm front with low chc PoPs
across the north with light overrunning showers possible Sun
aftn and night. Highs Sun mid 70s-lwr 80s except 70-75 across
the ern shore.

Unsettled conditions persist early next week as a weak cold
front drops south Mon, then tries to return north as a warm
front into midweek. Chc PoPs for now. Lows Sun night mid 50s-
lwr 60. Highs Mon mid 70s- lwr 80s. Lows Mon night in the 50s.
Highs Tue arnd 70.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

VFR conditions will prevail at the TAF sites this aftn into Thu
aftn. However, isolated to sctd showers and tstms will develop
across the area this aftn, and move ESE through the CWA into
this evening, as a cold front crosses the region. SW-W winds
10-15 kt, with gusts to 20-25 kt outside of any developing
convection, will become NW or N behind the front. Isolated MVFR
conditions could occur in any stronger storms.

OUTLOOK... Clearing out tonight, with VFR conditions expected
for Thu into early Thu night. Additional sctd showers and
perhaps an isolated tstm (SE terminals) during Fri, as low
pressure and upper trough crosses the area. A brief period of
sub-VFR CIGs possible very late Thu night through Fri.

&&

.MARINE...
As of 335 AM EDT Wednesday...

Winds will generally be SW 10-15 kt through early this afternoon, in
advance of a cold front approaching from the west. Winds will then
shift to the NW or N and increase to 15-25 kt with gusts up to 30 kt
this evening and tonight, as the cold front crosses the waters. Seas
generally 3-5 ft with waves on the Bay reaching 3-4 ft. SCAs remain
in place for the Ches Bay, all the Rivers, and the Currituck Sound
from this evening into Thursday morning. Additionally, have hoisted
SCAs for the coastal waters from late this evening into Thursday
morning. Cool high pressure will build into and over the waters by
Thursday afternoon with N winds diminishing to 5-10 kt while
becoming NE or E. A trough of low pressure will swing across the
area during Fri. Winds/waves/seas will be below SCA criteria
Thursday afternoon through Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for ANZ633-
     636>638.
     Small Craft Advisory until 10 AM EDT Thursday for ANZ632-634.
     Small Craft Advisory from 7 PM this evening to 7 AM EDT
     Thursday for ANZ635.
     Small Craft Advisory from 7 PM this evening to 10 AM EDT
     Thursday for ANZ630-631.
     Small Craft Advisory from 10 PM this evening to 7 AM EDT
     Thursday for ANZ650-652-654.
     Small Craft Advisory from 10 PM this evening to 10 AM EDT
     Thursday for ANZ656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MAM/TMG
AVIATION...TMG
MARINE...CP/JDM
Hazardous weather outlook, May 5, 3:46 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 AM EDT Wed May 5 2021

MDZ021>025-VAZ048-060>062-064>069-075>083-085-087-088-509>522-060845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
446 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible across the outlook area after
2 pm into early this evening. A few storms could become strong to
severe with strong gusty winds...small hail...and brief, heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

NCZ012>017-030>032-102-VAZ084-086-089-090-092-093-095>100-523>525-
060845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
446 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible across the outlook area late
this afternoon and tonight. A few storms could become strong to
severe with strong gusty winds...small hail...and brief, heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 5, 2:31 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
331 PM EDT Wed May 5 2021

VAZ075-076-052015-
Richmond-Westmoreland-
331 PM EDT Wed May 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTMORELAND COUNTY...

At 330 PM EDT, a strong thunderstorm was located over Colonial Beach,
moving southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Colonial Beach, Montross, Coles Point, Hague, Lerty, Currioman
Landing, Potomac Beach, Oak Grove, Mount Holly, Peeds, Foneswood,
Oldhams, Stratford Hall, Potomac Mills, Erica, Kremlin, Westmoreland
State and Templeman.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3815 7661
      3811 7660 3808 7655 3797 7664 3816 7706
      3818 7705 3826 7704 3828 7698
TIME...MOT...LOC 1930Z 294DEG 25KT 3829 7698

Rogers

The radar

The Dover AFB radar (KDOX), 58 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 5, 3:18 PM EST
Where
Dorchester County, 0.88 mi NE of Airey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.530, -75.990

Tree was downed along Aireys Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961640.